Arizona, 2014Flash Flooding and Damaging Winds in Arizona, July 7, 2014
July 7, 2014 · NWS TWC · 7 events in 4 counties and zones
8 inches with weak steering flow. Thunderstorms that developed were very slow moving with rainfall amounts in excess of one inch in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $48,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitable water values in Southeast Arizona were between 1.5 and 1.8 inches with weak steering flow. Thunderstorms that developed were very slow moving with rainfall amounts in excess of one inch in some locations. Flash flooding occurred in both Pima and Greenlee Counties. Heavy rains in Nogales, Sonora caused flooding in Nogales, AZ which closed the Deconcini Port of Entry for the first time in history.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 9:06 AM MST, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 7, 9:06 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
906 AM MST MON JUL 7 2014
.SYNOPSIS...A WEAK DISTURBANCE WILL HELP ENHANCE THE CHANCES OF
THUNDERSTORMS EARLY THIS WEEK WITH AN ELEVATED CHANCE OF
THUNDERSTORMS TODAY AND TUESDAY. SOME STORMS WILL GENERATE HEAVY
RAINFALL AND STRONG GUSTY WINDS. THEREAFTER...WE SHOULD KEEP ENOUGH
MOISTURE IN THE AREA FOR A CHANCE OF THUNDERSTORMS INTO NEXT WEEKEND.
&&
.DISCUSSION...SCATTERER SHOWERS AND A FEW THUNDERSTORMS CONTINUED
THIS MORNING ACROSS MAINLY COCHISE AND EASTERN SANTA CRUZ COUNTIES.
SHOWERS WERE ALREADY STARTING TO DEVELOP FARTHER WEST OF THIS
AREA...GENERALLY WEST TO SOUTHWEST OF TUCSON. SEVERAL INGREDIENTS
WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA TODAY THAT SUPPORT MORE
ORGANIZED THUNDERSTORM ACTIVITY COMPARED TO YESTERDAY. THE CURRENT
FORECAST WAS HANDLING THIS THINKING WELL...SO NO UPDATES NECESSARY
THIS MORNING. PLEASE REFER TO THE PREVIOUS DISCUSSION IN THIS
PRODUCT FOR MORE DETAILS ON THE FORECAST.
&&
.AVIATION...SCTD -SHRA/-TSRA WILL BE AROUND THRU 08/04Z WITH LCL
MVFR CONDS NR +TSRA. CLOUD BASES MOSTLY IN THE 8-13 KFT AGL WITH
LCLY LWR CONDS NEAR +TSRA. SURFACE WINDS MOSTLY LESS THAN 10
KTS...EXCEPT NR TSRA OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.
&&
.FIRE WEATHER...TODAY INTO TUESDAY ARE EXPECTED TO BE VERY ACTIVE
WITH SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA. WITH THE ATMOSPHERE VERY MOIST...LOCALIZED HEAVY
RAINS ARE POSSIBLE BOTH DAYS. DAILY CYCLE OF SHOWERS AND
THUNDERSTORMS WILL BE AROUND WEDNESDAY INTO NEXT WEEKEND. WINDS
THROUGH THE NEXT SEVEN DAYS WILL BE GENERALLY LESS THAN 15 MPH WITH
THE EXCEPTION OF STRONG GUSTY OUTFLOW WINDS UNDER AND AROUND ANY
THUNDERSTORMS.
&&
.PREV DISCUSSION...A CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS
THROUGH EASTERN AREAS IN DEFORMATION REGION AHEAD OF WEAK IMPULSE
CARVING DOWN THE BACK SIDE OF THE HIGH. COMBINED WITH ELEVATED
MOISTURE...(PRECIPITABLE WATER VALUES IN THE 1.45 TO 1.7 INCH
RANGE)...THIS FEATURE AND THE ACCOMPANYING INCREASING EASTERLY FLOW
WILL COMBINE TO ENHANCE OUR THUNDERSTORM COVERAGE TODAY AND TUESDAY.
ORGANIZED OUTFLOWS WITH STRONG GUSTY WINDS A CONCERN ALONG WITH
LOCALLY HEAVY RAINFALL ASSOCIATED WITH STRONGEST STORMS. WE WILL
ALSO PROBABLY LOSE SOME OF OUR NORMAL DIURNAL TRENDS AS STORMS TEND
TO BOTH LINGER OVERNIGHT AND INITIATE NEW ACTIVITY ALONG PREVIOUS
OUTFLOWS AND RESIDUAL BOUNDARIES.
WE SHOULD TREND DOWN BY WEDNESDAY OR THURSDAY COMPARED TO EARLIER IN
THE WEEK AS WE SEE A DOWN DAY OR TWO AFTER ALL THE ACTIVITY AND WEAK
SUBSIDENCE BEHIND THE FEATURE AS IT ROTATES NORTHWEST OF US.
PREVIOUSLY WE WERE THINKING WE MIGHT DRY OUT A BIT AS WELL...BUT
LATEST ECMWF TRENDS KEEP SOUTHEAST ARIZONA WITH A DECENT SUPPLY OF
MOISTURE INTO NEXT WEEKEND. PERHAPS NOT QUITE TO CURRENT LEVELS
WHICH ARE RUNNING AROUND 150 PERCENT OF CLIMO...BUT PROBABLY STILL
ENOUGH TO DO THE JOB. AFTER THE OBLIGATORY RELATIVELY DOWN DAY OR
TWO WE SHOULD AT LEAST HOP BACK TO SOMETHING NEAR NORMAL BY FRIDAY
OR SATURDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 7, 11:29 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST MON JUL 7 2014
AZZ503-507-513-071915-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1129 AM MST MON JUL 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
1215 PM MST...
AT 1120 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS WITH SMALL HAIL...HEAVY RAINFALL
AND STRONG WINDS FROM NEAR SONOITA SOUTH TO AROUND PATAGONIA. THE
GENERAL AREA OF THUNDERSTORMS WAS MOVING SOUTH TO SOUTHEAST AT 15
MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LAT...LON 3135 11048 3134 11096 3172 11084 3172 11048
TIME...MOT...LOC 1827Z 313DEG 16KT 3149 11063
Thunderstorm Wind, Pima
- When
- July 7, 12:50 PM MST to 12:55 PM MST
- Where
- Pima County, 3.45 mi SSE of Jaynes to 2.72 mi NW of Drexel Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 32.253, -111.012
NWS employee reported two trees uprooted near Starr Pass. Around the same time, broadcast media reported trees down at Silverbell Rd and Grant Rd.
Flash Flood, Santa Cruz
- When
- July 7, 1:00 PM MST to 3:00 PM MST
- Where
- Santa Cruz County, 1.16 mi S of Nogales to 1.64 mi NNE of Nogales
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 31.333, -110.928
Heavy rain of over 2 inches in less than one hour fell in Nogales, Sonora, Mexico, causing catastrophic flooding there. Runoff crossing the border combined with brief heavy rain in Nogales, Arizona caused flooding and the closure of the DeConcini Port of Entry until 10 pm MST for the first time in history. Runoff into Nogales Wash burst from manholes into Nogales, Arizona. As the the Nogales Wash emerged above ground, it over-topped its banks and caused street flooding.
Thunderstorm Wind, Pima
- When
- July 7, 1:00 PM MST
- Where
- Pima County, 1.98 mi ESE of Cortaro
- Measured
- 43 kt (49 mph) estimated gust
- Injuries
- 0 direct, 3 indirect
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 32.339, -111.049
Thunderstorm outflow winds flowed into air vents causing a section of drywall to fall into a breezeway, where it struck four people waiting for appointments at an office in a strip mall. Three of the four sustained minor injuries.
Thunderstorm Wind, Pima
- When
- July 7, 1:30 PM MST
- Where
- Pima County, Three Pts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.080, -111.320
Thunderstorm winds uprooted a tree at Three Points.
Thunderstorm Wind, Cochise
- When
- July 7, 2:00 PM MST
- Where
- Cochise County, 2.97 mi SSE of Cascabel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 32.264, -110.343
A metal three-sided hay barn was flattened by thunderstorm winds at an exotic bird sanctuary in Cascabel, AZ.
Flash Flood, Pima
- When
- July 7, 3:00 PM MST to 4:00 PM MST
- Where
- Pima County, 6.54 mi S of Vail Jct to 4.86 mi W of Vail Jct
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.935, -110.722
Very heavy rain in excess of 1.5 inches in a short period of time caused flash flooding in Corona de Tucson. Businesses, homes, and roads were flooded. The fire department was needed to help stalled cars and stranded drivers near Sahuarita Road and Houghton. Sahuarita Road near Alvernon was closed for a short time.
Flash Flood, Greenlee
- When
- July 7, 5:00 PM MST to 6:00 PM MST
- Where
- Greenlee County, 0.95 mi NW of Franklin to 0.27 mi NE of Franklin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.691, -109.090
Railroad Wash over-topped its banks onto highway 70 resulting in the road being closed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 7, 2014$12 million · 1.75 in hail · 18 events
- Flood and Hail in Massachusetts, July 7, 2014$433,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 20141 injured · $112,000 · 52 kt wind · 30 events
- Tornado and Flooding in Kentucky, July 7, 2014$170,000 · EF0 · 4 events
- Damaging Winds in Iowa, July 7, 2014$175,000 · 64 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 7, 20141 injured · $45,000 · 1.75 in hail · 16 events
- Damaging Winds in New York, July 7, 2014$95,000 · 50 kt wind · 8 events
- Damaging Winds in Kentucky, July 7, 2014$80,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 7, 2014$75,000 · 1 in hail · 4 events
- Damaging Winds in Kentucky, July 7, 2014$72,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 7, 20141.75 in hail · 44 events
- Hail and Damaging Winds in Wisconsin, July 7, 2014$32,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519479, 520769, 537905, 525559, 525582, 520795, 520799.